Switching out my coffee habit with Vyvanse/Adderall. What to expect?
November 7, 2019 9:05 AM   Subscribe

For those who dropped their caffeine habit cold turkey (or close to) in favor of ADHD meds - should I expect to have any withdrawal symptoms? Or will it feel like an "upgrade" since ADHD meds are generally regarded to be more "powerful" than caffeine products?

The dose will probably turn out to be 50mg of Vyvanse; I believe this to be equivalent to ~15mg Adderall XR.

I've been drinking 4-ish cups of coffee a day, and am looking to switch this habit out now that I will be getting on legitimate ADHD meds. I'm fairly certain that I shouldn't be on both at the same time due to my issues with anxiety, alongside some heart issues which run in the family.

The thing is - I've gone through caffeine withdrawals in the past and I couldn't get much done at all. I'm hoping (praying) the additional Vyvanse takes care of any caffeine withdrawals I might have, but would like to get some input from anyone who has been in a similar situation.

Finally: I asked my doctor this question but he was ambivalent; he sort of just gave me a shrug and said "yeah, you should probably cut out the coffee."

Thanks in advance!
posted by BuddyBoo to Health & Fitness (14 answers total) 2 users marked this as a favorite
 
If you get heart palpitations from the Vyvanse, ask about a beta blocker, I have found them very helpful.

I have started to realize that about 50% of what I thought of as "caffeine withdrawal" before I was on Adderall was just "losing the actual medical value of the caffeine I was using". I'm sure that's not all of it, but mostly now I drink coffee if I feel like I need coffee to function best, and I don't if I don't, and it's only going a day without both that I really notice being terrible.
posted by Sequence at 9:12 AM on November 7 [1 favorite]


I'd go with reduction first: start mixing your regular coffee with decaf coffee, switch some of those cups to tea, etc.

The main reason you probably don't want to double up with a fairly high dose of caffeine on top of the additional stimulant is it'll make you feel lousy.

And another thing that can happen when reducing caffeine intake is that you forget to replace it with other liquids; that'll cause a headache even without the caffeine withdrawal component. Make sure you're drinking something.
posted by asperity at 9:15 AM on November 7 [9 favorites]


I get a headache if I take much caffeine when on Vyvanse. I still sometimes do it and have regrets. But yes, you will want to not have nearly as much (or any) caffeine while on it. You may still get withdrawal headaches for a few days.
posted by OnTheLastCastle at 9:21 AM on November 7 [1 favorite]


This happened to me naturally after I started ADHD meds six months ago. I was drinking 4-5 cups a day before I began adderall (my dose is fairly low, 5 mg IR, twice a day). After I started, I was so thirsty and speedy that I just slowly lost the taste for it. I started drinking only a cup a day, which I'd often leave half-drank. Recently, I got a cold, realized I wasn't craving coffee at all anymore, and just started drinking a cup or two of black tea a day instead. I've had no withdrawal symptoms at all, which is amazing to me--I previously tried to quit while pregnant and had such raging headaches that I couldn't do it.

My sleep is much better and I'm no longer having heart palpitations. Anyway, i'd give yourself a week or two--there's a very real chance you simply won't feel like you need it, or you'll feel weird if you have that second or third cup.
posted by PhoBWanKenobi at 9:25 AM on November 7 [3 favorites]


When I was on vyvanse I switched to black tea and then eventually green tea and that helped me reduce my caffeine intake.

But the biggest thing you might notice is a change in your poop schedule! Coffee, for reasons that aren't clear, may have become essential to your bowel regularity so decaf might be the best option.
posted by dis_integration at 9:26 AM on November 7 [3 favorites]


Vyvanse will alleviate the need for you to self-medicate with caffeine, but it won't take care of your physical caffeine withdrawal symptoms per se.

I agree that you should not mix caffeine with Vyvanse; it's likely to be an unpleasant sensation, plus it will keep you from being able to accurately gauge how your meds are working. But please don't quit caffeine cold turkey. Start tapering off NOW and try to get through some of the withdrawal before you start taking the Vyvanse.

/On Adderall, I'm back to drinking one cup of coffee in the morning because I enjoy it, rather than drinking multiple espressos just to function at work
posted by desuetude at 11:18 AM on November 7 [8 favorites]


I'm a coffee drinker and I take Adderall (and used to take Vyvanse, which works better, but is also way more expensive).

In my experience at least the meds don't give me the same "alertness boost" that coffee does, and they take an hour or two to start working anyways, so I still usually start my morning with a cup of coffee. Some of this is probably placebo effect, I'm sure.

This especially applied when I was on Vyvanse, since it takes a bit longer to kick in.
posted by neckro23 at 12:16 PM on November 7 [3 favorites]


My experience with Ritalin was just like PhoBWanKenobi. I was self medicating, and found I just didn’t need/want it. Sugar too. I had no withdraw issues. I still have half a cup upon waking to tide me over, but actual meds just work so much better I'm happy to drop the coffee and sugar. I love being all the way awake all day and asleep at night.

I did once take my Ritalin and then went to a coffee shop and ordered a large coffee and forgot to say "decaf"...was very unpleasantly strung out for several hours. Do not recommend.
posted by jrobin276 at 12:58 PM on November 7 [1 favorite]


Slowly increasing the proportion of decaf in your cup for a week or two first might be a good idea: caffeine withdrawal is brutal. One of the worst headaches ever.
Don't forget you're on the ADHD meds and have a coffee anyway. It feels terrible. I accidentally combined caffeine and Vyvanse once, and stayed at the gym literally all night, from around ten pm to 6ish in the morning, because I was so edgy and wired, and was trying to tire myself out enough to (maybe, eventually) sleep.
posted by Edna Million at 1:41 PM on November 7 [2 favorites]


I quit cold turkey and it was super miserable!
posted by lokta at 2:32 PM on November 7 [2 favorites]


FWIW, I found caffeine cannot be substituted with amphetamine based medications. At all. If it was, I'd stick with the caffeine... much cheaper, and more enjoyable. Going without caffeine can be uncomfortable, but isn't particularly miserable for me. In fact, thew withdrawal symptoms are the only notable effect the caffeine seems to have on me - it'd be quite a stretch to say it makes me more alert or keeps me awake. I just enjoy caffeinated drinks, so the two coexist for me well.
posted by 2N2222 at 6:17 PM on November 7 [1 favorite]


 I quit cold turkey and it was super miserable!

Yep. My then-doctor told me to cold-turkey coffee when I started on Vyvanse immediately after diagnosis. I was a pretty heavy coffee drinker (8 cups/day). Two weeks of muscle pains, cold sweats, grinding headaches and rage-level irritability. Oh, and itching: every touch of clothing, keyboard, socks … I just wanted to claw my skin off. No work could be done.

I have Long QT along with the ADD. I was put on beta blockers, but the world went all fuzzy and Miss Othmar-voiced and I could not poop for days.
posted by scruss at 6:47 PM on November 7 [1 favorite]


I quit caffeine cold turkey when I started taking Adderall XR about a year and a half ago. As desuetude says, the Adderall is way better than caffeine for combatting ADHD, but it doesn’t do much (if anything) for the caffeine withdrawal symptoms. I felt crappy for a few weeks, and I wasn’t sure whether to blame it on the new medication or the lack of caffeine, but in retrospect I’m pretty sure it was the latter.

About a month ago I got a cold and took a break from the Adderall because a) I wasn’t totally comfortable about mixing it with cold meds, and b) I figured I wasn’t going to be mentally sharp anyway. I drank a lot of tea and coffee that week. Ever since, I find myself pining for a coffee... I’ve just about gotten past that, weeks later.

Unlike caffeine, I can skip taking Adderall without feeling that longing or any physical effects. In fact, when I occasionally miss a day by accident I usually figure it out halfway through when I wonder why everything is going wrong and I can’t follow a conversation. Then I’m like, oh, yeah. This is what I’m really like. Which is kind of reassuring because I had initially worried about the addictive potential of Adderall.
posted by Kriesa at 6:55 PM on November 7 [1 favorite]


Hello from another Vyvanse taker coffee drinker. I start every day with 20mg and a cold brew. Everybody’s different; go slow and you’ll find your sweet spot.
posted by jessca84 at 7:48 PM on November 7 [2 favorites]


« Older Can you share current perspectives on the pride...   |   Videos about mental disorders Newer »

You are not logged in, either login or create an account to post comments